>Is there anyone who deals with warfarine and drinks tea on a regular
>basis ? I have been told by my family doctor to stay away from green tea. W=
>hatever the reason, I guess it applies to oolong as well.
>But, how about a black tea ? Should I expect my INR to be significantly
>affected by a black tea ? My choice has always been oolong and black.
Disclaimer: I am not a doctor, a pharmacist, or a biochemist. I fix radios
for a living. I looked into this a bit when my father was on warfarin but
I am not qualified to give medical advice.
The thing about warfarin is that the difference between too much and too
little is very small. On top of this, warfarin does not spend a lot of
time in the body and cycles out fairly quickly, so the level variations
This being the case, medical technicians spend a -lot- of time fiddling
with warfarin doses. Any change in your activity will change the needed
Now, as far as tea goes, it comes down to:
Ann Pharmacother. 1999 Apr;33(4):426-8. Probable antagonism of warfarin by
green tea. Taylor JR(1), Wilt VM.
And if you look at that paper, it shows that something in green tea that
hasn't been identified may prevent the action of warfarin by some mechanism
that hasn't been identified.
Because none of this stuff has been identified even after 20 years,
doctors can't give any more detailed advice than "avoid green tea."
Maybe whatever it is exists in oolongs also, maybe it doesn't.
There are a bunch of papers indicating that Vitamin K is the compound
causing the problem, but there are also a bunch of people claiming that
it's something else. Tea leaves contain a lot of Vitamin K, and oxidation
processing reduces it, but since it's fat soluble you can't expect that
much extraction into a cup anyway.
So, it really comes down to "this happens and we don't really know why"
which makes it hard to generalize anything.
>I have quit drinking all teas and herbal infusions since doctor's
>warning, and don't know if it's safe to resume my oolong and black tea
>habit. Please advise.
If it were me, I would drink a limited amount of tea daily, and I would
drink the exact same tea every day at the same time in the same amount
so that if there -is- an effect on the action of warfarin, it would be
a consistent action that could be compensated for by the constant level
adjustment being done by the technicians. But I would talk FIRST to
my doctor and say I was doing this and THEN to the pharmacist who is
doing the dosing and make sure it's okay with them.
And if it were me, I would pick darker teas just in case.
"C'est un Nagra. C'est suisse, et tres, tres precis."